Iowa, 2018

Winter Storm in Iowa, February 8 to 9, 2018

February 8 to 9, 2018 · NWS ARX · 2 events in 2 counties and zones

Heavy snow fell on parts of northeast Iowa from February 8th into the 9th as a storm system moved across the Midwest. The snow created hazardous driving conditions that prompted most schools to close on the 9th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Heavy snow fell on parts of northeast Iowa from February 8th into the 9th as a storm system moved across the Midwest. The snow created hazardous driving conditions that prompted most schools to close on the 9th. Snowfall totals were generally in the 5 to 6 inch range with the highest reported total being 6.5 inches near Volga (Clayton County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 8, 11:29 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Feb 8, 11:29 AM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1129 AM CST Thu Feb 8 2018

.UPDATE...
Issued at 1129 AM CST Thu Feb 8 2018

Confidence has increased for snow accumulations to reach 5 to 7
inches across our far southern areas. Therefore, have upgraded
Fayette and Clayton counties in northeast Iowa and Grant County in
southwest Wisconsin to a Winter Storm Warning starting at 3 PM CST
this afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 345 AM CST Thu Feb 8 2018

At 3 AM, a weak short wave was producing some flurries and light
snow across northeast Iowa, southeast Minnesota, and west-central
and southwest Wisconsin. With much of the lift with this wave
going into saturation, not expecting too much snow (a dusting to a
maybe a tenth of an inch) with this system.

For this afternoon and evening, the models are in agreement that
there will be 2 main areas of frontogenesis. The southern
frontogenetic band extends northeast South Dakota southeast
through southern Minnesota, northern and eastern Iowa, southwest
Wisconsin, and northern Illinois. This band strengthens and
deepens during this time frame. Soundings show that this forcing
quickly saturate the air mass during the late afternoon. This
looks to be just a bit faster than the previous forecast. However,
it was not enough to make a change to the start time of the Winter
Weather Advisory. The second band 700 to 500 mb frontogenesis
extends from central Minnesota southeast into southeast Wisconsin.
This band results in some mid cloud development, but with it
weakening and very dry air below 650 mb not anticipating any snow
from it.

As far as the QPF for this event, a majority of the operational
models and ensemble members are in general agreement that the 2
tenth isohyet will be located along or south of the Interstate 90
corridor and anywhere from 3 to 4 tenths of an inch across
northeast Iowa and southwest Wisconsin. There are even a few
outliers with totals in the 4 to 6 tenth range and could not rule
this out considering the strength of the frontogenetic forcing.

Unlike the past few systems, the soundings south of Interstate 90
are not showing that deep of a layer in the favored dendritic
growth zone. As a result, the snow to liquid ratios were decreased
into the 15-20 to 1 range. Meanwhile, along and north of
Interstate 90, there continues to be a deep dendritic growth zone
(8 to 12K feet). This will keep the snow to liquid ratios in these
areas in the 20-25 to 1 range.

With the NAM and ECMWF coming a bit further north with the
heaviest QPF, the snow amounts were raised by about 1 inch for
southeast Minnesota and west central and central Wisconsin. This
resulted in the addition of another tier of counties to the
Winter Weather Advisory. Meanwhile, the snow totals in northeast
Iowa and southwest Wisconsin remain in the 3 to 6 inch range.
There may be even a few places in Fayette and Clayton counties in
northeast Iowa and Grant County in southwest Wisconsin which may
see some isolated totals up to 7 inches.

.LONG TERM...(Friday through Wednesday)
Issued at 345 AM CST Thu Feb 8 2018

On Friday morning, the deep 900 to 500 mb frontogenetic band will
quickly shift south and southeast as the lead short wave trough
moves east across the southern Great Lakes. Due to this, speed up
the process of lowering the snow chances across southwest
Wisconsin and northeast Iowa. With doing this, there is a concern
that the Winter Weather Advisory end time may be too long if you
only look at accumulating snow. However, when one considers that
there will definitely be impacts (snow covered roads) still going
on Friday morning, it still makes sense to keep it going through
at least 9 AM. Due to this, no changes were made to the end time
of the advisory.

From Monday through Wednesday, there continues to be much
uncertainty on the 500 mb pattern across North America. As a
result, the GFS and ECMWF ensembles continue to show 4 to 7
standard deviations with their highs and lows during this time
period. For La Crosse, the ECMWF has high high temperatures
ranging from the teens to the upper 30s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday noon)
Issued at 1110 AM CST Thu Feb 8 2018

Good VFR conditions to prevail thru this afternoon. Cigs to lower
this evening but remain VFR as some -SN spreads north into the area.
Once the snow moves in, MVFR cigs and MVFR/IFR vsbys expected at the
taf sites during the late evening and much of the overnight hours.
As for airport ops, it looks like about 2 inches of snowfall at both
the KLSE/KRST airfields, most of this falling between 05z-10z
tonight. Once the snow exits, drier low level air set to spread SE
across the area Fri morning. Lingering lower clouds expected to
become a SCT deck by mid to late morning, for a return to good VFR
conditions by mid-day Fri.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 6 PM this evening to 9 AM CST
     Friday for WIZ053>055.

     Winter Storm Warning from 3 PM this afternoon to 9 AM CST Friday
     for WIZ061.

MN...Winter Weather Advisory from 3 PM this afternoon to 9 AM CST
     Friday for MNZ094-095.

     Winter Weather Advisory from 6 PM this evening to 9 AM CST
     Friday for MNZ096.

IA...Winter Weather Advisory from 3 PM this afternoon to 9 AM CST
     Friday for IAZ008>010-018-019.

     Winter Weather Advisory from 6 PM this evening to 9 AM CST
     Friday for IAZ011.

     Winter Storm Warning from 3 PM this afternoon to 9 AM CST Friday
     for IAZ029-030.

&&

UPDATE...Hollan
SHORT TERM...Boyne
LONG TERM....Boyne
AVIATION.....RRS
Hazardous weather outlook, Feb 8, 11:37 AM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1137 AM CST Thu Feb 8 2018

IAZ029-030-WIZ061-091200-
Fayette-Clayton-Grant-
1137 AM CST Thu Feb 8 2018

This Hazardous Weather Outlook is for portions of northeast Iowa
and far southwest Wisconsin.

.DAY ONE...This Afternoon Through Tonight

Heavy snow will create hazardous travel conditions late this
afternoon into Friday morning. Snow amounts of 5 to 8 inches are
expected. A Winter Storm Warning is in effect from later this
afternoon into mid morning Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-MNZ094>096-WIZ053>055-091200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Mower-
Fillmore-Houston-Vernon-Crawford-Richland-
1137 AM CST Thu Feb 8 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest Wisconsin.

.DAY ONE...This Afternoon Through Tonight

Accumulating snow will create slippery travel late this afternoon
into Friday morning. Snow amounts of 3 to 5 inches are expected.
Winter Weather Advisories are in effect from later this afternoon
into mid morning Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-WIZ017-029-032>034-041>044-091200-
Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-
1137 AM CST Thu Feb 8 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota into western and central Wisconsin.

.DAY ONE...This Afternoon Through Tonight

Light snow is likely tonight into early Friday morning. Snow
accumulations will range from 1 to 3 inches, highest around
Interstate 90. Less than 1/2 inch is expected north of Interstate
94. Some roads will become snow covered and slippery.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Hollan

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Fayette

When
February 8, 2:20 PM CST to February 9, 4:20 AM CST
Where
Fayette forecast zone
Reported by
COOP Observer
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 5 to 6 inches of snow fell across Fayette County. The highest reported total was 6 inches in Oelwein.

Winter Storm, Clayton

When
February 8, 2:40 PM CST to February 9, 6:00 AM CST
Where
Clayton forecast zone
Reported by
COOP Observer
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 5 to 6 inches of snow fell across Clayton County. The highest reported total was 6.5 inches near Volga.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737514, 737513.